Wise to consider side effects of treatment
DEAR DR. ROACH: I am a 70-year-old woman with lichen planopilaris. While I know that this is rare and not life-threatening, it is nonetheless extremely upsetting to me. Are there any promising treatments, and what side effects do they have? I was told that with one drug you must have your eyes checked regularly, and I would not want to put my health in danger just to stop hair loss. -- D.D.
ANSWER: Lichen planopilaris is a special form of lichen planus, one that affects the scalp and causes hair loss. It is an infrequently seen disease, and it occurs more often in women. It seems to be another disease in which the body’s immune system attacks a specific tissue -- in this case, the hair follicle. With enough time, the hair loss becomes permanent, so treatment is best begun early. There is no cure, but treatment can slow hair loss and reduce other symptoms, such as itching and burning.
Steroids, which suppress the immune system, are the usual first treatment, either as creams (using very potent steroids) or by directly injecting the steroid into the skin. Some authorities recommend both.
For people who don’t respond, systemic drugs can be used. The one I think you referred to is hydroxychloroquine (Plaquenil). It is used to treat other autoimmune diseases, such as lupus and rheumatoid arthritis. Vision changes do happen in a minority of people taking this medication, so periodic eye checks by a professional are mandatory. However, it is still considered a relatively safe medicine, and I have (fortunately) never had a patient develop vision problems on it (and I have had a lot of patients on it, managed by myself and a rheumatologist). Hydroxychloroquine also can cause stomach upset and damage to both the nerve cells and blood cells. About half of people will have a good or partial response.
Other drugs used in LPP include the even more powerful immune system suppressants cyclosporine and mycophenolate (CellCept).
I won’t minimize the effect that hair loss can have on a woman (or a man), but I think you are wise to first consider the possibilities of adverse effects from these powerful drugs.
DEAR DR. ROACH: I have had reactions to local anesthetics. I had a mole removed from my back, and immediately felt heat move up my spine and hit my head. Three days of horrible headache followed. This was repeated during dental work. My dentist tried lidocaine without epinephrine, with no improvement. We tried Marcaine (bupivacaine). It was great, no pain, until three hours after the dental work -- and the headache lasted two weeks. Though I am unusually sensitive to pain, I have had biopsies with only ice packs. I have had deep dental scraping/cleaning without anesthetic. After seeing my tears in anticipation of lidocaine, a dentist this week filled a cavity without anesthetic. What do I do? -- P.E.
ANSWER: I have heard of a few cases of headache in response to local anesthetics, but days (or weeks) of symptoms is beyond my experience.
There are two different families of local anesthetics; they are metabolized differently by the body. Both lidocaine and bupivacaine are in the aminoamide family. It might be worth trying one in the aminoester family, such as procaine or tetracaine.
READERS: The booklet on hepatitis explains the three different kinds. Readers can obtain a copy by writing: Dr. Roach Book No. 503, 628 Virginia Dr., Orlando, FL 32803, Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com. (c) 2017 North America Syndicate Inc. All Rights Reserved